Florida, 2007Lightning Strike in Florida, August 13, 2007
August 13, 2007 · NWS MFL · 1 event in 1 county or zone
Thunderstorms over Northern Broward County produced lightning which killed a 24-year-old man.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms over Northern Broward County produced lightning which killed a 24-year-old man.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 13, 9:29 AM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 13, 9:29 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1029 AM EDT MON AUG 13 2007
.UPDATE...
THE EAST COAST SEA BREEZE HAS STARTED TO DEVELOP OVER THE EAST
COAST METRO AREAS OF SOUTH FLORIDA WITH SCATTERED SHOWERS ALONG IT
OVER BROWARD AND PALM BEACH COUNTIES THIS MORNING. THE EAST COAST SEA
BREEZE SHOULD CONTINUE TO DEVELOP AND MOVE SLOWLY INLAND THROUGH
REST OF THE DAY...AS THE WEST COAST SEA BREEZE DEVELOPS AND PUSHES
INLAND. THE SHOWERS AND THUNDERSTORMS SHOULD ALSO CONTINUE TO
DEVELOP AND PUSH SLOWLY INLAND THROUGH THE DAY ALONG BOTH SEA
BREEZES.
THERE IS ALSO A TROUGH OF LOW PRESSURE OVER NORTH FLORIDA THIS
MORNING THAT WILL BE MOVING SLOWLY SOUTHWARD DOWN THE SUNSHINE
STATE AND INTO THE LAKE OKEECHOBEE AREA LATE THIS AFTERNOON INTO
THIS EVENING. THIS TROUGH OF LOW PRESSURE WILL ALSO HELP TO FIRE
UP SHOWERS AND THUNDERSTORMS OVER THE LAKE OKEECHOBEE AREA TOO.
THE STEERING FLOW OVER THE CWA TODAY WILL ALSO BE FROM THE SOUTH
DUE TO THE UPPER LEVEL LOW OVER THE GULF OF MEXICO AND THE MID TO
UPPER LEVEL HIGH OVER THE BAHAMAS.
SO WILL HAVE NUMEROUS POPS OVER THE LAKE OKEECHOBEE AREA TAPPING
OFF DOWN TO SCATTERED POPS OVER THE SOUTHERN AREAS OF THE CWA FOR
THIS AFTERNOON.
THERE COULD ALSO BE HEAVY RAINFALL FROM THE ACTIVITY TODAY...AS
THE PWAT WAS AROUND AROUND 2 INCHES THIS MORNING AND THE SLOW
MOVEMENT OF THE THUNDERSTORMS. THEREFORE...WILL MENTION HEAVY
RAINFALL IN THE INTERIOR ZONES AND THE METRO AREAS ZONES OF MAINLY
PALM BEACH COUNTY WERE THE FOCUS WILL BE A LITTLE HIGHER.
REST OF THE FORECAST LOOKS GOOD AT THIS TIME...AND NO OTHER
CHANGES ARE PLAN.
&&
BAXTER
.PREV DISCUSSION... /ISSUED 423 AM EDT MON AUG 13 2007/
SYNOPSIS...TUTT LOW OVR ERN GULF OF MEX MOVING SLOWLY WEST. LARGE
DEEP LAYER HIGH CENTERED OVR NEW MEX DOMINATING WX CONDS OVR MOTS
OF THE COUNTRY. SECOND SMALLER HIGH CENTERED OVR NRN BAHAMAS.
MID/UPR LVL FLOW BETWEEN THIS HIGH AND TUTT OVR ERN GULF ADVECTING
LARGE AMOUNT OF MOISTURE NORTHWARD ACROSS CUBA/FL STRAITS AND INTO
S. FL. DOPPLER RADAR SHOWING A LARGE AREA OF SHWRS/TSTMS MOVING
NORTH ACROSS FLORIDA STRAITS ATTM. LONG WAVE TROUGH EXTENDING
FROM ERN CANADA SOUTH ALONG ERN SEABOARD TO JUST OFF THE CAROLINAS
COAST.
SHORT TERM...TODAY THROUGH TUESDAY...TUTT LOW WILL CONTINUE TO
MOVE SLOWLY WEST TODAY AND SOUTHERLY FLOW BEHIND WILL CONTINUE TO
PULL LARGE AMOUNT OF MOISTURE FROM THE CARIB NORTH TO S. FL.
IN SPITE OF LARGE AMOUNT OF CLOUD COVER EXPECTED OVR S. FL THIS
MORNING, STILL BELIEVE DIURNAL HEATING WILL BE ENOUGH TO GIVE RISE
TO SEA/LAKE BREEZES WHICH WILL THEN INITIATE CONVECTION OVER LAND
LATER THIS MORNING/EARLY AFTERNOON. AS PER FORECAST SOUNDING,
STEERING FLOW THIS AFTERNOON SHOULD BE QUITE DIFFERENT FROM
PREVIOUS DAY WITH MORE OF A LIGHT SSW COMPONENT, BRINGING ANY
STORM THAT DEVELOPS OVR LAND CLOSER TO ERN METRO AREAS. ANY
ACTIVITY OVR THE ERN GULF WILL LIKEWISE BE ADVECTED TOWARD THE
SOUTHWEST COAST AND NAPLES METRO AREAS. WITH THIS IN MIND WILL
INDICATE HIGH SCT/LIKELY POPS EVERYWHERE. DUE TO EXPECTED SLOW MOTION OF
SHWRS/TSTMS AND EXPECTED PWAT VALUES AROUND 2.40 INCHES, WILL ALSO
INDICATE LOCALLY HEAVY RAIN IN ZFP AND POSSIBLE MINOR FLOODING
PROBLEMS IN HWO.
TUESDAY...LONG WAVE TROUGH ALONG ERN SEABOARD SHOULD CONTINUE TO
DIG SOUTH AND PUSH UPPER HIGH OVER THE BAHAMAS WESTWARD OVR GULF
OF MEX. AND DRAG ASSOCIATED SFC BOUNDARY TO S. FL. TUE MORNING AND
AFTERNOON. UPPER LEVEL DIFF BETWEEN THIS TROUGH AND RIDGE TO THE
WEST...COUPLED WITH ENHANCED LOW LVL CONVERGENCE DUE TO THE SFC
BOUNDARY WILL AGAIN RESULT IN SCT SHWRS/TSTMS ACROSS THE LOCAL
AREA.
LONG TERM...WEDNESDAY THROUGH FRIDAY...DRY WX CONDS EXPECTED
DURING THIS PERIOD AS UPR LVL SPEED CONVERGENCE BETWEEN THE TROUGH
AND RIDGE RESULT IN RATHER STRONG SUBSIDENCE ACROSS S. FL. AS THE
TROUGH LIFTS NE BY THU, IT LEAVES A CUTOFF LOW OVR THE BAHAMAS
WHICH WILL THEN DRIFT WWD THROUGH FRI BUT KEEPING S. FL UNDER
SUBSIDENCE. WL KEEP ONLY A SLIGHT CHANCE WITH POPS AT OR BELOW 20
PERCENT DURING THIS PERIOD.
SATURDAY THROUGH SUNDAY...WELL I GUESS I HAVE TO TALK ABOUT IT.
YEAH, THE STRONG TROPICAL WAVE OVR EASTERN TROPICAL ATLANTIC. GFS
AND UKMET INSIST ON DEVELOPING THIS SYSTEM, NOGAPS DOESNT KNOW IT
IS THERE AND ECMWF KEEPS FLIPPING BACK AND FORTH BETWEEN RUNS. TOO
EARLY TO TELL HOW MUCH EFFECT, IF ANY, THIS SYSTEM WILL HAVE ON
THE LOCAL AREA. BUT, AS OF THE LATEST RUN, GFS BUILDS A STRONG
ATLC RIDGE WESTWARD KEEPING THE SYSTEM S. OF THE ISLANDS AND
PASSING SOUTH OF CUBA SUNDAY EVENING. SHOULD THIS VERIFY, WELL BE
TOO FAR AWAY TO EXPERIENCE ANY DIRECT INFLUENCE, HOWEVER MODERATE
TO STRONG E/NE WIND FLOW BETWEEN THE SYSTEM AND THE ATLC RIDGE
WILL RESULT IN INCREASED CONVERGENCE AND HENCE PRECIP AND WINDY
CONDITIONS DURING THIS PERIOD. IN ANY CASE...CLOSE ATTENTION
SHOULD BE PAID TO THIS SYSTEM AS IT PROGRESSES WESTWARD THROUGH THE
ATLANTIC AND POSSIBLY CARIBBEAN THIS WEEK.
AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED FOR ALL SOUTH FLORIDA TERMINALS
FOR THE REMAINDER OF THE EARLY MORNING HOURS. THERE IS A LINE OF
SHOWERS BEGINNING TO COME INTO THE FLORIDA STRAIGHTS THIS MORNING
AND MOVING TO THE NORTH. LOW LEVEL SPEED CONVERGENCE IS EXPECTED
ACROSS THE FLORIDA STRAIGHTS THIS MORNING AND WILL RESULT IN THE
SHOWERS MOVING NORTH ACROSS THE STRAIGHTS AND APPROACHING THE SOUTH
FLORIDA PENINSULA BY MID MORNING. SO TERMINALS KTMB AND KMIA COULD
HAVE LATE MORNING MARGINAL VFR CONDITIONS...WITH ALL SOUTH FLORIDA
TERMINALS HAVING PERIODS OF POSSIBLE IFR CONDITIONS BY THE AFTERNOON
AS THE AFTERNOON CONVECTION BEGINS. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
MARINE...WINDS BELOW 10 KNOTS AND SEAS 2 FEET OR LESS SHOULD
PREVAIL THROUGH THU. WINDS AND SEAS COULD INCREASE BY FRIDAY AS
THE ATLC RIDGE BEGINS TO BUILD WESTWARD ACROSS THE LOCAL WATERS.
FIRE WEATHER...NO CONCERNS AT THIS TIME.
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 13, 10:49 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1149 AM EDT MON AUG 13 2007
FLZ063-066>075-168-172>174-140400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1149 AM EDT MON AUG 13 2007
...NUMEROUS THUNDERSTORMS MAINLY NORTH...
...SLIGHT RISK OF FLOODING ENTIRE AREA...
...SLIGHT RISK OF WATERSPOUTS ATLANTIC WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
OVER SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS TODAY, WITH
STORMS MOST NUMEROUS ACROSS THE NORTHERN HALF OF THE AREA. A FEW
STRONG STORMS WILL BE POSSIBLE, PRODUCING STRONG GUSTY WINDS,
FREQUENT LIGHTNING STRIKES, AND VERY HEAVY DOWNPOURS.
WATERSPOUTS: SHOWERS AND THUNDERSTORMS OVER THE ATLANTIC WATERS
WILL HAVE THE POTENTIAL TO PRODUCE BRIEF WATERSPOUTS TODAY.
WIND: A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS FROM 40 TO 50 MPH.
FLOODING: SLOW MOVEMENT IS EXPECTED WITH ANY SHOWERS OR THUNDERSTORMS
TODAY, AND THIS MAY LEAD TO FLOODING OF ROADWAYS AND POOR DRAINAGE
AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH
THIS WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT STRONG THUNDERSTORM WIND GUSTS
OVER 45 MPH.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
70/DD
In the hours before
Special weather statement, Aug 13, 12:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
150 PM EDT MON AUG 13 2007
FLZ071-072-131815-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
150 PM EDT MON AUG 13 2007
...STRONG THUNDERSTORM MOVING ACROSS NORTHEASTERN BROWARD COUNTY...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CORAL SPRINGS. THIS STORM WAS DRIFTING
SLOWLY NORTHWARD AT SPEEDS LESS THAN 5 MPH.
THIS STORM WILL AFFECT...
CORAL SPRINGS...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND
TORRENTIAL DOWNPOURS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
70/DD
Lightning, Broward
- When
- August 13, 1:15 PM EST
- Where
- Broward County, 1.24 mi W of West Dixie Bend
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 26.320, -80.220
A 24-year-old man was struck and killed by lightning while doing landscape work at a private residence in Parkland. The man was working with three other men when the lightning struck. It was not raining at the time, but there were dark storm clouds in the distance. None of the other men were injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, August 13, 2007$45 million · 78 kt wind · 12 events
- Heat in Alabama, August 13, 20071 death · 1 event
- Damaging Winds in Arizona, August 13, 2007$5.0 million · 75 kt wind · 4 events
- Flash Flood and Hail in Minnesota, August 13 to 14, 2007$200,000 · 2.5 in hail · 69 events
- Hail and Damaging Wind in North Dakota, August 13, 2007$545,000 · 2 in hail · 8 events
- Damaging Wind and Lightning Strike in Arizona, August 13, 20074 injured · $100,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Arkansas, August 13, 2007$200,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, August 13, 20071 injured · $52,000 · 60 kt wind · 16 events
- Damaging Winds in Wisconsin, August 13 to 14, 2007$38,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in Tennessee, August 13, 2007$55,000 · 60 kt wind · 4 events
- Tornadoes and Hail in North Dakota, August 13, 2007EF0 · 34 events
- Hail and Damaging Winds in Virginia, August 13, 2007$30,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55175.